Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 6, 2014, 9:30 PM MDT for Salt Lake County, Tooele County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2014, 9:30 PM MDT (03:30 UTC)
- Expired
- Aug 6, 2014, 10:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Salt Lake County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 83 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2727 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
199 WUUS55 KSLC 070330 SVRSLC UTC035-045-070400- /O.NEW.KSLC.SV.W.0018.140807T0330Z-140807T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 930 PM MDT WED AUG 6 2014 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SALT LAKE COUNTY IN UTAH... EAST CENTRAL TOOELE COUNTY IN UTAH... * UNTIL 1000 PM MDT * AT 929 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TOOELE...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... WEST VALLEY CITY...WEST JORDAN...SOUTH JORDAN...MAGNA...OQUIRRH AND COPPERTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4045 11224 4060 11226 4069 11208 4056 11202 TIME...MOT...LOC 0329Z 231DEG 24KT 4052 11218 $$ GM
2 follow-up statements
066
WWUS55 KSLC 070346
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
946 PM MDT WED AUG 6 2014
UTC045-070354-
/O.CAN.KSLC.SV.W.0018.000000T0000Z-140807T0400Z/
TOOELE UT-
946 PM MDT WED AUG 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TOOELE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4053 11216 4064 11218 4069 11208 4056 11202
TIME...MOT...LOC 0344Z 231DEG 24KT 4059 11207
$$
UTC035-070400-
/O.CON.KSLC.SV.W.0018.000000T0000Z-140807T0400Z/
SALT LAKE UT-
946 PM MDT WED AUG 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR WEST CENTRAL SALT LAKE COUNTY...
AT 944 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR COPPERTON...OR 8 MILES SOUTHWEST OF
WEST VALLEY CITY...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WEST VALLEY CITY...WEST JORDAN...SOUTH JORDAN...MAGNA...OQUIRRH AND
COPPERTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&&
LAT...LON 4053 11216 4064 11218 4069 11208 4056 11202
TIME...MOT...LOC 0344Z 231DEG 24KT 4059 11207
$$
GM125
WWUS55 KSLC 070358
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 PM MDT WED AUG 6 2014
UTC035-070405-
/O.EXP.KSLC.SV.W.0018.000000T0000Z-140807T0400Z/
SALT LAKE UT-
958 PM MDT WED AUG 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SALT LAKE COUNTY
WILL EXPIRE AT 1000 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
UP TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4053 11216 4064 11218 4069 11208 4056 11202
TIME...MOT...LOC 0354Z 231DEG 24KT 4059 11207
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:29 PM MDT, 5 hours 1 minute earlier.
Area forecast discussion, Aug 6, 4:29 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 429 PM MDT WED AUG 6 2014 .SYNOPSIS...AN UPPER LOW OVER NORTHEASTERN NEVADA WILL MOVE SLOWLY EAST ACROSS NORTHERN UTAH TODAY THROUGH THURSDAY NIGHT. A DRYING TREND WILL DEVELOP FRIDAY AND CONTINUE INTO SATURDAY. MOISTURE WILL START TO SPREAD BACK NORTH INTO THE AREA LATE IN THE WEEKEND. && .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN UTAH THIS AFTERNOON...THOUGH COVERAGE IS MUCH LESS WIDESPREAD THAN IT HAS BEEN THE PAST TWO DAYS. THERE WAS QUITE A BIT OF EXCITEMENT EARLIER THIS AFTERNOON WHEN A SURFACE BOUNDARY MOVED INTO THE SALT LAKE VALLEY AND SPURRED CONVECTION. WITH DEEP MOISTURE...STORMS PRODUCED HEAVY RAIN AND CAUSED SOME STREET FLOODING IN THE SALT LAKE VALLEY. STORMS WILL CONTINUE ACROSS CENTRAL AND NORTHERN UTAH INTO THIS EVENING. COVERAGE WILL BE THE MOST WIDESPREAD ACROSS NORTHWEST UTAH WHERE MOISTURE IS DEEPEST...AND DYNAMICS ARE BEST DUE TO A CIRCULATION CENTER SLOWLY TRACKING INTO NORTHWEST UTAH. ACROSS NORTHERN UTAH...EXPECT THAT STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS AS THE UPPER LOW TRACKS EASTWARD ACROSS THE STATE. THE CONVECTION ACROSS CENTRAL UTAH IS MORE OF THE DIURNAL TYPE...AND WILL DISSIPATE WITH SUNSET. TOMORROW WILL BE COOL AND UNSETTLED ACROSS NORTHERN UTAH...WITH HIGH TEMPERATURES IN THE MID TO UPPER 70S AS THE 700MB FRONT MOVES THROUGH NORTHERN UTAH. SHOWERS WILL BECOME MORE WIDESPREAD THROUGH THE MORNING AND INTO EARLY AFTERNOON AS THE 500MB COLD POOL MOVES OVERHEAD. DRIER AIR WILL MOVE INTO THE FORECAST AREA FROM THE SOUTH ON FRIDAY...BRINGING A DECREASE IN CONVECTION. THE BREAK IN CONVECTION WILL BE SHORT LIVED...HOWEVER...AS MODELS SUGGEST THAT MOISTURE RETURNS TO THE FORECAST AREA FROM THE SOUTH ON SUNDAY. && .AVIATION...EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO FORM ALONG A BOUNDARY JUST SOUTH OF THE SLC TERMINAL THIS AFTERNOON AND INTO THIS EVENING ACROSS NORTHERN UTAH. A 20 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL WILL REMAIN THROUGH 02Z. NORTHERLY WINDS WINDS WILL CONTINUE UNTIL AROUND 03-04Z THEN TURN SOUTHEAST. OTHERWISE VFR CONDITIONS WILL PREVAIL. && .FIRE WEATHER...THE ABUNDANT MOISTURE FOUND ACROSS FAR NORTHERN UTAH THIS AFTERNOON WILL REMAIN IN PLACE OR DRIFT SLIGHTLY FURTHER NORTH THROUGH THE END OF THE WEEK. ACROSS SOUTHERN AND CENTRAL UTAH SOMEWHAT DRIER AIR SPREADING INTO THAT AREA OF THE STATE WILL SERVE TO MINIMIZE THE THREAT OF SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. HUMIDITIES WILL TREND DOWNWARD AS TEMPS SLOWLY CLIMB OVER THE SOUTHERN HALF OF THE STATE HEADING INTO THE WEEKEND. A NEW MONSOONAL SURGE MAY RETURN TO THE FIRE DISTRICTS BEGINNING LATE IN THE UPCOMING WEEKEND. SOUTHERN UTAH COULD SEE A FAIRLY SUBSTANTIAL INCREASE IN SHOWERS AND STORMS LATE SUNDAY...WITH THE THREAT FOR PRECIP SPREADING QUICKLY NORTH EARLY IN THE WEEK. WETTING RAINS...HIGHER HUMIDITIES AND COOLER TEMPS ARE ANTICIPATED FOR NEAR NEXT WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD FIRE WEATHER...CONGER AVIATION...YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 6, 5:19 AM MDT, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 519 AM MDT WED AUG 6 2014 UTZ001>016-019>021-517-518-WYZ021-071200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 519 AM MDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA TODAY INTO TONIGHT. SOME OF THESE WILL PRODUCE BRIEF HEAVY RAIN. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO DEVELOP OVER THE CENTRAL AND NORTHEASTERN MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD THURSDAY WITH THE BEST CHANCE ACROSS THE NORTHERN OUTLOOK AREA. THESE COULD CONTINUE ACROSS THE NORTHEASTERN OUTLOOK AREA INTO FRIDAY. ISOLATED MOUNTAIN STORMS ARE EXPECTED OVER THE WEEKEND. MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 6, 5:51 PM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
551 PM MDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL WEST VALLEY CITY 40.69N 112.01W
08/06/2014 M1.00 INCH SALT LAKE UT TRAINED SPOTTER
0245 PM HEAVY RAIN WEST VALLEY CITY 40.69N 112.01W
08/06/2014 M2.01 INCH SALT LAKE UT TRAINED SPOTTER
2.01 INCHES RECORDED IN 1 HOUR
&&
MPSSpecial weather statement, Aug 6, 6:46 PM MDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 646 PM MDT WED AUG 6 2014 UTZ005-070115- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 646 PM MDT WED AUG 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE COUNTY UNTIL 715 PM MDT... AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF WENDOVER...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. THIS STORM WILL CROSS INTERSTATE 80 BETWEEN KNOLLS AND THE BONNEVILLE SALT FLATS BETWEEN 7-715 PM. IF TRAVELING THIS SECTION OF INTERSTATE 80 PREPARE FOR STRONG GUSTY CROSSWINDS AND DIMINISHED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4051 11369 4069 11392 4086 11360 4072 11334 TIME...MOT...LOC 0044Z 228DEG 23KT 4066 11380 GM
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:46 PM MDT | Special Weather Statement | SLC | Tooele | 29 min |
| Aug 6, 6:51 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 24 min |
| Aug 6, 8:49 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 41 min |
| Aug 6, 10:00 PM MDT | Special Weather Statement | SLC | Salt Lake | 45 min |
| Aug 7, 2:36 PM MDT | Special Weather Statement | SLC | Duchesne | 39 min |
| Aug 7, 4:00 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 30 min |
| Aug 7, 4:29 PM MDT | Areal Flood Advisory | SLC | Duchesne | 2 hr |
| Aug 7, 4:57 PM MDT | Special Weather Statement | SLC | Uintah | 48 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.